Thunderstorm Wind, Appanoose
- When
- August 27, 2:05 PM CST
- Where
- Appanoose County, Centerville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Crop damage
- $1,000
- Reported by
- NEWSPAPER
- Coordinates
- 40.733, -92.867
A frontal boundary was stalled northwest to southeast across the west central into the south central counties of Iowa. During the afternoon the air became very unstable in a narrow ribbon along the frontal boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A frontal boundary was stalled northwest to southeast across the west central into the south central counties of Iowa. During the afternoon the air became very unstable in a narrow ribbon along the frontal boundary. Thunderstorms erupted in this areas of 4000 J/kg CAPE values. Though most of them did not become severe, most of them did produce a microburst type gust as they collapsed. A few of the storms became severe and produced downburst winds. One storm produced a severe microburst in Wayne County north of Corydon. Between 200 and 300 acres of corn was flattened by the high winds. In addition, power poles and trees were downed in the area. A short time before, a cell produced damaging winds in the town of Centerville in Appanoose County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 27, 12:55 PM CST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 155 PM CDT THU AUG 27 2003 SHORT TERM... CAPE AND MOISTURE POOL LINE UP NICELY WITH DEVELOPING CU FIELD FROM JUST SW OF DNS THROUGH CSQ TO THE MO BORDER E OF LWD. EXPECT ISOLD TRSA THROUGH EARLY EVENING. DIFFUSE AND RATHER CHAOTIC FLOW ON THE SLATER PROFILER, WITH ANY UPDRAFTS LEANING ONLY SLIGHTLY TO THE E. SOME THREAT OF LOCALIZED STRONG WINDS WITH THESE STORMS AS THEY COLLAPSE WITH 1300 J/KG DCAPE NOTED. WILL ALSO CARRY SLIGHT CHANCE MOST OF TONIGHT AS WARM FRONT LIFTS NE. BELIEVE THE MODELS ARE TOO BULLISH HOWEVER AS MAIN THETA-E ADVECTION AND LLJ CONVERGENCE ARE WELL N AND NE OF IA. LONGER TERM... FEEL THE META HAS A BETTER HANDLE ON TIMING OF THE FRONT MOVING IN WITH MAIN MID LEVEL PUNCH IN THE NORTHERN PLAINS AND NORTHERN MS VALLEY. AGAIN, I FEEL THE CONVECTION AND QPF ARE WAY OVERDONE THROUGH MUCH OF THURSDAY, SO AM EXPECTING PRETTY DECENT HEATING AS WIND FLOW BECOMES S AND SSW THURSDAY AFTERNOON. THEREFORE, HAVE EXCEEDED EVEN ETA TEMPS, GOING WITH PERSISTENCE AND CURRENT OBS AS A GUIDE IN SW/SC IA WHERE READINGS ARE ALREADY IN THE LOWER TO MID 90S. PRE FRONTAL TROF WILL FOCUS CONVERGENCE FOR ISOLATED DEVELOPMENT BY 21Z IN WESTERN IA, WITH HIGHER THREAT FURTHER NE ALONG THE FRONT WHERE EHI, DEEPER LAYER SHEAR AND WARM FRONT INTERSECT IN NORTH CENTRAL IA INTO MN. THIS IS WHERE SUPERCELLS WOULD INITALLY BE MORE LIKELY, WITH SMALLER LEWP STRUCTURES FURTHER SW ALONG THE FRONT. THESE CELLS COULD EASILY WEAKEN BY EVENING, WITH REINTENSIFICATION OR NEW DEVELOPMENT LATER THURSDAY EVENING AS LLJ IMPINGES BOUNDARY AS IT BECOMES ORIENTED WSW-ENE IN SOUTHERN AND EASTERN IA. CORFIDI AND 1000-500MB THICKNESS DIFFLUENCE WOULD SUGGEST BACKWARD PROPOGATION AND SLOWER MOVEMENT AS MID LEVEL WIND STRENGTH OF 30KT OR HIGHER STAYS N. WITH BOUNDARY SOUTH OF THE STATE, HAVE REMOVED PRECIP CHANCES SATURDAY. WILL INTRODUCE SOME HIGH CLOUDS THOUGH ASSOCIATED WITH MID LEVEL BAROCLINIC ZONE. WILL HAVE TO WATCH THIS AS DECENT RRQ JET FORCING MAY KEEP POST FRONTAL PRECIP GOING CLOSE TO OUR SOUTHERN BORDER. HAVE ALSO ADJUSTED TEMPS WARMER ON SATURDAY PER OAX COORDINATION, ALTHOUGH WIDESPREAD RAINFALL MAY LIMIT WARMING AS DECENT COLD ADVECTION ARRIVES. EXTENDED... LIMITED MEDIUM RANGE DATA THIS MORNING WILL KEEP CHANGES TO A MINIMUM. MAIN CHANGES WERE TO INCREASE TEMPS TUE-WED TIME FRAME. NOT INTRODUCING PRECIP AT THIS TIME. SOUTHERLY FLOW RETURNS AHEAD OF NEXT SURFACE TROF AND SHOULD INSTITUTE DECENT WARMUP AGAIN. RECENT AND LONGER TERM HISTORY OF MEX GUIDANCE, INCLUDING 15-20 DEGREE BUSTS LAST WEEK, AND HOT/DROUGHT CONDITIONS FAVOR THIS ADJUSTMENT. .DSM...NONE KULA
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-281100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 227 PM CDT WED AUG 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS EVENING ALONG A WEAK BOUNDARY IN SOUTHERN IOWA. THE THUNDERSTORMS ARE EXPECTED TO REMAIN SOUTH OF A LINE FROM CENTERVILLE THROUGH WINTERSET TO DENISON. ALTHOUGH THE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...A FEW WIND GUSTS MAY EXCEED 50 MPH. THE STORMS SHOULD DISSIPATE BY LATER THIS EVENING AS DAYTIME HEATING SUBSIDES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FOR THURSDAY AFTERNOON AND EVENING AS A COLD FRONT MAKES IT WAY THROUGH THE STATE. DAYTIME HEATING WILL DESTABILIZE THE ATMOSPHERE AND WITH PLENTY OF MOISTURE AVAILABLE THERE IS THE LIKELIHOOD OF A SQUALL LINE TO DEVELOP AHEAD OF OR ON THE COLD FRONT. THE MAIN THREAT WOULD BE DAMAGING WINDS AND LARGE HAIL. HOWEVER AN ISOLATED STORM COULD PRODUCE A BRIEF TORNADO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THURSDAY AFTERNOON AND EVENING. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). COGIL
The national radar mosaic for the moment the first event began.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329793, 5329792.